Missouri, 2017

Hail in Missouri, July 10, 2017

July 10, 2017 · NWS EAX · 3 events in 1 county or zone

On the evening of July 10, a thunderstorm produced some penny to golf ball sized hail in Gentry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of July 10, a thunderstorm produced some penny to golf ball sized hail in Gentry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 10, 5:21 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 10, 5:21 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
621 PM CDT Mon Jul 10 2017

.Discussion...
Issued at 319 PM CDT MON JUL 10 2017

A few very isolated storms are possible this afternoon and evening
in an area of congested cumulus along a weak frontal boundary just
north of the MO/IA border; however, model soundings indicate a
significant capping inversion and cu continues to stay relatively
flat, so development remains conditional and coverage would be
very limited across our far north. Should anything develop, the
main concern would be brief heavy rain and small hail; cores could
go up quickly in a very unstable environment but deep layer shear
values between 15-20 kts will prevent any real storm organization.

Otherwise, forecast remains on track for heat/humidity concerns
this afternoon through Wednesday, and increasing storm chances
beginning Wednesday night into Thursday. Max heat indices are
still expected to range from 104 to 108 each afternoon, and while
portions of eastern Missouri not included in the advisory may
brush criteria Tuesday, the longevity factor will not be as high
and there is more bust potential with convection trekking across
IA/IL during the morning.

The front which could spark isolated convection this evening will
lift back to the north on Tuesday and Wednesday, then will begin
to gradually push southward as upper-level troughing begins to dig
into the Great Lakes region and a few weak shortwaves dive a bit
further to the south and west than their current track. Timing and
placement of the front are still a bit uncertain but the higher
potential for cloud cover to limit heating and the southward
progression of the front on Thursday provides a fairly clean
delineation for the heat advisory ending Wednesday evening. As the
front moves in, weak upper-level flow and weak convergence along
the front should keep severe potential marginal, but instability
will be readily available and an isolated strong storm can't be
completely ruled out.

Anomalously hot conditions still look possible just beyond the end
of the forecast period, so even though temperatures should settle
closer to normal this weekend, the reprieve will likely be short-
lived.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 621 PM CDT MON JUL 10 2017

VFR conditions will prevail through the next 24 hours. Otherwise,
the wind will back a bit overnight from the prevailing southwest
to the south, remaining a bit breezy Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT Wednesday for KSZ025-102>105.

MO...Heat Advisory until 7 PM CDT Wednesday for MOZ001>006-011>016-
     020>024-028>031-037.

&&

Discussion...Laflin
Aviation...Cutter
Hazardous weather outlook, Jul 10, 4:01 AM CST, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Mon Jul 10 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Mon Jul 10 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heat index values are expected to reach 102 to 107 degrees today as
 such...a heat advisory is in effect today through Wednesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Heat index values of 100 to 107 degrees are expected to continue
 Tuesday through Wednesday.

 Thunderstorms will be possible Wednesday night into Thursday the
 chances for severe weather seems low at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 10, 5:02 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT MON JUL 10 2017

MOZ005-102330-
Harrison MO-
602 PM CDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HARRISON COUNTY
UNTIL 630 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of New Hampton, or 9 miles northwest of Bethany,
moving southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Martinsville.

This includes Interstate 35 in Missouri between mile markers 95 and
100.

LAT...LON 4035 9393 4024 9410 4039 9421 4045 9411
TIME...MOT...LOC 2301Z 307DEG 11KT 4038 9413

Cutter

The radar

The Des Moines radar (KDMX), 162 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Gentry

When
July 10, 5:36 PM CST
Where
Gentry County, 1.26 mi WNW of Lone Star
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.340, -94.290

Hail, Gentry

When
July 10, 5:58 PM CST to 5:59 PM CST
Where
Gentry County, 1.73 mi ENE of Albany
Measured
1 in hail
Reported by
Public
Coordinates
40.260, -94.300

Hail, Gentry

When
July 10, 6:10 PM CST to 6:13 PM CST
Where
Gentry County, 2.52 mi ESE of Pinhook
Measured
1.75 in hail
Reported by
County Official
Coordinates
40.280, -94.290

This report was received via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714995, 714996, 714997.